Alert archive / Florida / Special Weather Statements in 2017

Special Weather Statement, NWS Melbourne, FL

July 17, 2017Seminole County, Florida

NWS Melbourne, FL issued this special weather statement at Jul 17, 2017, 7:13 PM EDT for Seminole County, Florida. It was in force for 62 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 17, 2017, 7:13 PM EDT (23:13 UTC)
Expired
Jul 17, 2017, 8:15 PM EDT
In force
62 min
Issued by
NWS Melbourne, FL

County Seminole County, FL

The radar

The Melbourne radar (KMLB), 58 km from the middle of the area, began a volume at 23:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 17, 7:15 PM EDTTSTM WND GST 393 Se Haulover Canal, FLUSAF TOWER KSC-0418 MEASURED WIND GUST OF 34KT/39MPH FROM NNW

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 11.2 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2017-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1005 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2017-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1005 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
1034 m above ground
0-6 km bulk shear
1 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
-16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

447 
WWUS82 KMLB 172313
SPSMLB

Special Weather Statement
National Weather Service Melbourne FL
713 PM EDT MON JUL 17 2017
 
FLZ046-141-147-180015-
Northern Brevard County FL-Seminole FL-Coastal Volusia County FL-
713 PM EDT MON JUL 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SEMINOLE...NORTHERN
BREVARD AND SOUTHEASTERN VOLUSIA COUNTIES UNTIL 815 PM EDT...

At 711 PM EDT, Doppler radar was tracking a strong clusters of 
thunderstorms over Mims, Apollo Beach, Scottsmoor, and Turnbull with 
slow movement towards the east and north.

Wind gusts up to 50 mph will be possible with this cluster of storms.

Locations impacted include...
Titusville, Oak Hill, Mims, Playalinda Beach and Scottsmoor. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may 
lead to localized flooding. Do not drive your vehicle through 
flooded roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2856 8075 2857 8076 2856 8076 2855 8093
      2859 8094 2861 8097 2861 8111 2898 8082
      2861 8055 2857 8054
TIME...MOT...LOC 2311Z 231DEG 13KT 2868 8084 

$$

Sedlock

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this special weather statement went out at Jul 17, 3:36 PM EDT, 3 hours 37 minutes earlier.

Area forecast discussion, Jul 17, 3:36 PM EDT, 3 hours 37 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
336 PM EDT Mon Jul 17 2017

.DISCUSSION...

Tonight...Coverage of storms has been greater to our north/west
and the HRRR model shows scattered-numerous storms forming over
northern interior sections until a little after sunset. This
looks reasonable as that area is well heated and boundaries are
set to collide from Lake county into Orlando. Strong storms with
frequent lightning strikes, gusty winds to 50 mph and quick 2 to 3
inch downpours are expected there. Elsewhere, a chance for
showers/storms exists through evening then skies will become
partly cloudy after midnight.

Tuesday...Mid level trough over the southeast states will keep
subtropical ridge suppressed to our south, which will provide a deep
layer of moist southerly winds.  Precipitable water values should
start off the day around 2 inches.  Sea breezes will get deep
convection going by early afternoon, with subsequent boundary
interactions producing scattered to numerous thunderstorms into late
afternoon/early evening.

MOS POPs are around 60-70 percent which is similar to our current
forecast, so little change planned. Afternoon highs should be a
couple of degrees lower than Monday given the increased cloud cover
and earlier start to showers and storms.

The more rigorous late-day boundary collisions should be able to
produce a few strong storms. Forecast soundings continue to look
supportive of strong wind gusts, with frequent lightning and very
heavy rainfall also likely.

Wednesday-Monday (Previous Discussion)...The mid-level trough over
the southeast states will shift offshore by late week, leaving a
weakness in the ridge aloft and preventing the surface high from
building back to the north. While this will maintain light
south/southwest flow through the period, decreasing moisture will
lead to gradually lowering PoPs into the weekend. PoPs peak (50-60%)
on Wednesday before chances decrease (30-40%) into the weekend.
Given the lower storm coverage, temps should warm several degrees by
late week with highs forecast into the mid 90s across the interior.

&&

.AVIATION...Scattered to numerous showers/storms are expected at
the interior terminals through evening. Some will be strong with
frequent lightning strikes, gusty winds over 40 mph and torrential
downpours. Elsewhere, there is a chance for showers or storms
until a little after sunset, then VFR through Tue morning. Very
moist atmosphere in place will bring scattered-numerous showers
and storms on Tue afternoon.

&&

.MARINE...
Tonight-Tuesday...Axis of Atlantic ridge will shift south of the
waters. This will provide south winds, except southwest in the
northern waters. Speeds still look to be 10 knots or less.

Recent nearshore buoy reports show seas below 2 feet. The long
easterly fetch region is getting shunted southward with the ridge,
so seas will likely continue 1-2 feet nearshore and might be up to
2.5 feet well offshore.  Moist air in place will likely produce
scattered night/morning showers/storms and then some of the
scattered strong Tue afternoon storms over the mainland will likely
push across the coast again.

Wed-Sat...High pressure will remain south of area, leading to gentle
south to southwest winds that will become east/southeast as the sea
breeze develops each afternoon. This pattern will continue to result
in rather benign sea conditions.

The moist southerly wind flow will continue to support scattered
night/morning showers and storms through mid week before coverage
decreases some by late week. Some of the stronger afternoon storms
over land should continue to impact the coastline.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  75  90  75  90 /  30  60  30  50
MCO  75  92  75  93 /  30  70  20  60
MLB  76  91  76  90 /  30  60  30  50
VRB  75  90  75  90 /  30  60  30  50
LEE  76  92  76  93 /  30  60  20  60
SFB  75  92  75  93 /  30  60  20  60
ORL  76  92  76  93 /  30  70  20  60
FPR  74  91  75  90 /  30  60  30  50

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&

FORECASTS...Lascody
RADAR.......Bragaw
AVIATION....Smith
Hazardous weather outlook, Jul 17, 11:20 AM EDT, 7 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
1120 AM EDT Mon Jul 17 2017

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-180330-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia County-
Northern Lake County-Orange-Seminole-Southern Brevard County-
Osceola-Indian River-Okeechobee-St. Lucie-Martin-
Coastal Volusia County-Southern Lake County-
Northern Brevard County-
1120 AM EDT Mon Jul 17 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

.THUNDERSTORM IMPACT...
An increasingly moist southerly flow will lead to a higher
coverage of lightning storms from mid afternoon through early
evening. The east and west coast sea breezes will push inland
with an expected collision along and east of the Florida Turnpike.
The strongest activity is expected to develop along the I-4
Corridor between 5 PM and 8 PM and move north-northeast toward the
Volusia and north Brevard county coasts. A few storms will become
strong, containing winds gusts up to 50 mph, frequent lightning
strikes, and very heavy rainfall.

.FLOOD IMPACT...
Local heavy rain up to 3 inches will cause temporary flooding of
some roads and low lying areas. The highest threat for heavy rain
will be along and north of the I-4 Corridor from late afternoon
through early evening.

.RIP CURRENT IMPACT...
A small east swell will generate a moderate rip current threat
along the beaches of east central Florida. Always swim within
sight of a lifeguard.

.MARINE THUNDERSTORM GUST IMPACT...
Scattered to numerous lightning storms are expected to develop
this afternoon and early evening as the east and west coast sea
breeze boundaries push inland and collide over the east side of
the peninsula. A few strong storms are expected over the interior
counties that will affect some of the inland lakes. The storms
will push back toward the Volusia and north Brevard county coasts
toward sunset. Gusty winds of 35 to 40 knots and frequent
lightning strikes will be the primary hazards.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
Scattered to numerous lightning storms are expected each afternoon.
The primary threats will be dangerous cloud to ground lightning
followed by gusty winds. Slow moving storms will also produce very
heavy rains resulting in temporary flooding of some roads and
poor drainage areas.

An east swell will produce a moderate risk of rip currents at
the beaches.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today.

Kelly/Bragaw

In the hours before

Special weather statement, Jul 17, 6:09 PM EDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Melbourne FL
609 PM EDT MON JUL 17 2017

FLZ045-172300-
Orange FL-
609 PM EDT MON JUL 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ORANGE COUNTY UNTIL 700
PM EDT...

At 608 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Oak Ridge to near Hunters Creek to near Lake
Nona. Movement was north at 20 mph.

Dime size hail and wind gusts up to 45 TO 50 mph will be possible
with these storms.

Locations impacted include...
Orlando, Winter Park, Maitland, Wedgefield and Bithlo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2864 8145 2863 8133 2861 8132 2861 8108
      2835 8115 2835 8151
TIME...MOT...LOC 2208Z 168DEG 36KT 2848 8144 2840 8140 2839 8128

Sedlock
Special weather statement, Jul 17, 6:12 PM EDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Melbourne FL
612 PM EDT MON JUL 17 2017

FLZ041-046-141-147-172315-
Northern Brevard County FL-Inland Volusia County FL-Seminole FL-
Coastal Volusia County FL-
612 PM EDT MON JUL 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SEMINOLE AND EASTERN
VOLUSIA COUNTIES UNTIL 715 PM EDT...

At 611 PM EDT, Doppler radar was tracking a strong thunderstorm near
Maytown, or 8 miles northeast of Geneva, moving east at 15 TO 20 mph.

Dime size hail and wind gusts up to 45 to 50 mph will be possible
with this storm. Other strong storms across eastern Volusia were
located over Ormond Beach and Daytona Beach.

Locations impacted include...
Deltona, Daytona Beach, Port Orange, Sanford and Ormond Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

&&

LAT...LON 2909 8090 2879 8068 2864 8107 2883 8137
      2905 8118 2926 8126 2927 8115 2933 8115
      2939 8105
TIME...MOT...LOC 2211Z 282DEG 40KT 2882 8102

Sedlock
Local storm report, Jul 17, 6:29 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
629 PM EDT MON JUL 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     FUNNEL CLOUD     WINTER SPRINGS          28.68N 81.27W
07/17/2017                   SEMINOLE           FL   BROADCAST MEDIA

            BROADCAST MEDIA RELAYS PHOTO OF FUNNEL CLOUD NEAR CENTRAL
            WINDS PARK VIA SOCIAL MEDIA

&&

JRS
Local storm report, Jul 17, 7:11 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
711 PM EDT MON JUL 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND GST     4 NW HAULOVER CANAL     28.78N 80.80W
07/17/2017  M45 MPH          BREVARD            FL   OTHER FEDERAL

            USAF TOWER KSC-0421 MEASURED WIND GUST OF 39KT/45MPH FROM
            NW

&&

JRS
Local storm report, Jul 17, 7:12 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
712 PM EDT MON JUL 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     TSTM WND GST     4 NNE HAULOVER CANAL    28.80N 80.74W
07/17/2017  M55 MPH          VOLUSIA            FL   OTHER FEDERAL

            USAF TOWER KSC-0022 MEASURED WIND GUST OF 48KT/55MPH FROM
            NW

&&

JRS
Special weather statement, Jul 17, 7:13 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Melbourne FL
713 PM EDT MON JUL 17 2017

FLZ046-141-147-180015-
Northern Brevard County FL-Seminole FL-Coastal Volusia County FL-
713 PM EDT MON JUL 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SEMINOLE...NORTHERN
BREVARD AND SOUTHEASTERN VOLUSIA COUNTIES UNTIL 815 PM EDT...

At 711 PM EDT, Doppler radar was tracking a strong clusters of
thunderstorms over Mims, Apollo Beach, Scottsmoor, and Turnbull with
slow movement towards the east and north.

Wind gusts up to 50 mph will be possible with this cluster of storms.

Locations impacted include...
Titusville, Oak Hill, Mims, Playalinda Beach and Scottsmoor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2856 8075 2857 8076 2856 8076 2855 8093
      2859 8094 2861 8097 2861 8111 2898 8082
      2861 8055 2857 8054
TIME...MOT...LOC 2311Z 231DEG 13KT 2868 8084

Sedlock

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 2:31 PM EDTSpecial Weather StatementMLBSaint Lucie44 min
Jul 17, 4:18 PM EDTSpecial Weather StatementMLBFlagler57 min
Jul 17, 4:25 PM EDTSpecial Weather StatementMLBOrange, Seminole65 min
Jul 17, 4:38 PM EDTSevere Thunderstorm WarningMLBLake37 min
Jul 17, 4:57 PM EDTAreal Flood AdvisoryMLBLake, Orange, Volusia2 hr
Jul 17, 5:10 PM EDTSpecial Weather StatementMLBLake50 min
Jul 17, 5:23 PM EDTSpecial Weather StatementMLBOrange, Seminole, Volusia52 min
Jul 17, 5:53 PM EDTSevere Thunderstorm WarningMLBOsceola33 min
Jul 17, 6:04 PM EDTAreal Flood AdvisoryMLBOrange, Osceola116 min
Jul 17, 6:09 PM EDTSpecial Weather StatementMLBOrange51 min
Jul 17, 6:12 PM EDTSpecial Weather StatementMLBSeminole, Volusia63 min
Jul 17, 6:32 PM EDTAreal Flood AdvisoryMLBOrange, Seminole, Volusia88 min
Jul 17, 7:04 PM EDTSpecial Marine WarningMLB116 min

Nearby

Special Weather Statements in Florida, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.